Q:

What are some effects of taking too much vitamin B-12?

A:

Quick Answer

Medical professionals consider vitamin B-12 to be non-toxic, but a small number of people who are allergic to the vitamin or some other component of a dietary supplement may experience numbness or tingling in the extremities and face, skin rashes and acne, nausea, difficulty swallowing and diarrhea, according to Methylcobalamin Info. Analyphylactic shock is also possible in such individuals, but exceedingly rare.

Continue Reading

Full Answer

Vitamin B-12 is water-soluble, and excess amounts are eliminated from the body in the urine, explains Methylcobalimin Info. Medical professionals do not believe there is any level of consumption of the drug considered dangerous. Numerous scientific studies have shown that consuming large quantities of the vitamin over an extended period of time is safe and produces no side effects in most individuals.

However, vitamin B-12 consumption may negatively affect a small number of individuals who are allergic to the vitamin or have certain medical conditions. Vitamin B-12 can damage the optic nerves of individuals who suffer from Leber's disease. It can also trigger gout in susceptible individuals, reduce potassium to dangerous levels in individuals with megaloblastic anemia and narrow the blood vessels after stenting. Individuals with high blood pressure may experience temporary elevations in blood pressure after receiving intravenous injections of the vitamin.

Learn more about Side Effects

Related Questions

Explore